On the subword equivalence problem for infinite words

  • Isabelle Fagnot
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 900)


Two infinite words x and y are said to be subword equivalent if they have the same set of finite subwords (factors). The subword equivalence problem is the question whether two infinite words are subword equivalent. We show that, under mild hypotheses, the decidability of the subword equivalence problem implies the decidability of the ω-sequence equivalence problem, a problem which has been shown to be decidable by Čulik and Harju for morphic words (i.e. words generated by iterating a morphism).

We prove that the subword equivalence problem is decidable for two morphic words, provided the morphisms are primitive and have bounded delays. We also prove that the subword equivalence problem is decidable for any pair of morphic words in the case of a binary alphabet. The subword equivalence problem is also shown to be decidable for two p-automatic words. We also prove a Cobham-like theorem: let p and q be two multiplicatively independent integers, and let x be a p-automatic word and let y be a q-automatic word, both with bounded gaps. If x and y are subword equivalent, then they are both ultimately periodic. Our results hold in fact for a stronger version, namely for the subword inclusion problem.


Equivalence Problem Finite Automaton Binary Case Partial Generalization Infinite Word 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BeSe]
    J. Berstel and P. Séébold, A remark on morphic Sturmian words, Inform. Theor. Appl. 28, n∘ 3–4, (1994), p. 225–263.Google Scholar
  2. [Co1]
    A. Cobham, On the base-dependence of sets of numbers recognizable by finite automata, Math. Systems Theory 3 (1969), p. 186–192.Google Scholar
  3. [Co2]
    A. Cobham, Uniform tag sequences, Math. Systems Theory 6 (1972), p. 164–192.Google Scholar
  4. [ČuFr]
    K. Čulik II and I. Fris, The decidability of the equivalence problem for DOL-systems, Inform. Control 35 (1977), p. 20–39.Google Scholar
  5. [CuHa]
    K. Čulik II and T. Harju, The ω-sequence equivalence problem for DOL-systems is decidable, J. Assoc. Comput. Mach., 31 (1984), p. 282–298.Google Scholar
  6. [EhKaRo]
    A. Ehrenfeucht, J. Karhumaki and G. Rozenberg, On binary equality sets and a solution to the test set conjecture in the binary case, J. Algebra 85 (1983), p. 76–85.Google Scholar
  7. [EhRo]
    A. Ehrenfeucht and G. Rozenberg, Repetition of subwords in DOL languages, Inform. and Control 59 (1983), p. 13–35.Google Scholar
  8. [Fa1]
    I. Fagnot, Sur le problème de l'égalité des facteurs dans les mots morphiques, Technical report of L. I. T. P., 94/63, (1994).Google Scholar
  9. [Fa2]
    I. Fagnot, Sur les facteurs des mots automatiques, Technical report of L. I. T. P., to appear.Google Scholar
  10. [Fu]
    H. Furstenberg, Recurrence in ergodic theory and combinatorial number theory, Princeton Universty Press, Princeton (1981).Google Scholar
  11. [Ha]
    G. Hansel, A propos d'un théorème de Cobham, in: Actes de la fête des mots, D. Perrin Ed., Greco de Programmation, CNRS, Rouen (1982)Google Scholar
  12. [HaLi]
    T. Harju and M. Linna, On the periodicity of morphisms on free monoids, Inform. Theor Appl. 20, n∘ 1, (1986), p. 47–54.Google Scholar
  13. [Mo]
    B. Mossé, Puissance de mots et reconnaissabilité des points fixes d'une substitution, Theoret. Comput. Sci. 99 (1992), p. 327–334.Google Scholar
  14. [Pe]
    D. Perrin, Finite automata, dans Handbook of theoretical computer science, Vol. B, J. Van Leeuwen Ed., Elsevier, Amsterdam (1990), p. 1–57.Google Scholar
  15. [Qu]
    M. Queffelec, Substitution dynamical systems-Spectral analysis, Lecture Notes in Math. 1294 (1987), Springer-Verlag.Google Scholar
  16. [Se]
    P. Séébold, An effective solution to the DOL periodicity problem in the binary case, EATCS Bull. 36 (1988), p. 137–151.Google Scholar
  17. [Vi]
    R. Villemaire, joining k-and l-recognizable sets of natural numbers, Proc. Stacs'92, Lecture notes in Comput. Sci. 577 (1992), p. 83–94.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Isabelle Fagnot
    • 1
  1. 1.L.I.T.P.-I.B.P. Université Paris 6Paris Cedex 05

Personalised recommendations